Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 209, NWS Des Moines, IA

June 12, 2001Boone County, Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2001, 12:08 PM CDT for Boone County, Dallas County, Iowa. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 12:08 PM CDT (17:08 UTC)
Expired
Jun 12, 2001, 12:50 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Boone County, IA, Dallas County, IA

The radar

The Des Moines radar (KDMX), 31 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 12:27 PM CDTHail 1Madrid, IA
Jun 12, 12:28 PM CDTHail 1Woodward, IA
Jun 12, 12:31 PM CDTHail 1Woodward, IA
Jun 12, 12:32 PM CDTHail 1Woodward, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2590 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 121708
SVRDSM
IAC015-049-121750-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1208 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOONE COUNTY IN CENTRAL IOWA
  NORTHERN DALLAS COUNTY IN CENTRAL IOWA

* UNTIL 1250 PM CDT

* AT 1206 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PERRY...OR ABOUT 33 MILES NORTHWEST OF DES
  MOINES...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WOODWARD AROUND 1230 PM
  8 MILES SOUTHWEST OF MADRID AROUND 1250 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF
AN INCH AND WINDS IN EXCESS OF 58 MPH.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM TUESDAY
AFTERNOON FOR SOUTHWESTERN IOWA.

LAT...LON 4198 9417 4169 9426 4169 9382 4199 9382

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 AM CDT, 8 hours 58 minutes earlier.

Area forecast discussion, Jun 12, 3:10 AM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT TUE JUN 12 2001

FORECAST CHALLENGES WITH CAP AND THEREFORE EXTENT OF CONVECTION ACRS
CWA DURING THE NEXT 48 TO 60 HOURS.  CURRENTLY...CONVECTION RIDING
ALONG SFC BOUNDARY CONTINUES TO PRESS TO THE EAST WITH BEST LOW
LEVEL INFLOW.  ANOTHER AREA OF TSRA HAVE DEVELOPED ACRS SW NEBRASKA
WHERE LOW LEVEL CONVERGENCE HAS INCREASED ALONG FRONTAL BOUNDARY.
OTHERWISE...STRONG CAP HAS HELD ACRS THE SOUTHERN TWO-THIRDS OF THE
CWA TONIGHT WITH TEMPS IN THE MID TO UPPER 70S AND RATHER HIGH
DEWPOINTS.

STALLED BOUNDARY ACRS THE CWA WILL BEGIN TO MOVE NORTH DURING THE
DAY WITH INCREASING WAA.  MODELS INDICATE THAT CONVECTION WL ONCE
AGAIN FIRE ACRS N IA ON THE EDGE OF THE CAP DURING THE DAY AS LOW
LEVEL FLOW BACKS.  ANY SUNSHINE THIS MORNING WL LEAD TO RAPID
DESTABILIZATION AND SEVERE CONVECTION REMAINS A DISTINCT
POSSIBILITY.  FARTHER SOUTH...CAP SHOULD HOLD IN THE WARM SECTOR WITH
WARM TEMPS INTO THE 90S AGAIN.

STATE TO BE IN WARM SECTOR OVERNIGHT WITH ONLY CHANCE OF CONVECTION
IN THE NORTH WITH CAP HOLDING ELSEWHERE.  LOWS TO REMAIN QUITE WARM
WITH READINGS IN THE 70S.  NEXT CHANCE FOR PCPN SHOULD COME LATER ON
WEDNESDAY AS COOLER MID LEVEL TEMPS MOVE INTO IA WITH UPPER LOW
PULLING INTO NORTHERN PLAINS.  EXPECT TEMPS TO BE NEAR 90 WITH
HUMID CONDITIONS CONTINUING.  FRONTAL BOUNDARY MOVES SLOWLY ACRS ON
WEDNESDAY NIGHT WITH CONVECTION BECOMING MORE LIKELY.  NO CHANGES TO
EXTENDED AT THIS TIME.

.DSM...NONE

COGIL

In the hours before

Local storm report, Jun 12, 7:28 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
728 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    CLIVE                     IA   1.75 INCH HAIL
06/12/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0644 AM    URBANDALE                 IA   1.75 INCH HAIL
06/12/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0653 AM    CLIVE                     IA   1.75 INCH HAIL
06/12/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0658 AM    WAUKEE                    IA   .75 INCH HAIL
06/12/01   DALLAS                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0705 AM    5 N bNEWTON                IA   .88 INCH HAIL
06/12/01   JASPER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 8:17 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    CLIVE                     IA   1.75 INCH HAIL
06/12/01   POLK                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0631 AM    WEST DES MOINES           IA   1.75 INCH HAIL
06/12/01   POLK                           REPORTED BY  WHO TV.

0635 AM    WEST DES MOINES           IA   1.75 INCH HAIL
06/12/01   POLK                           REPORTED BY WOI TV.

0635 AM    URBANDALE                 IA   1 INCH HAIL
06/12/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0645 AM    URBANDALE                 IA   1.5 INCH HAIL
06/12/01   POLK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 9:04 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    4 N KNOXVILLE             IA   1 INCH HAIL
06/12/01   MARION                         REPORTED BY STORM
                                          SPOTTER.

0903 AM    PELLA                     IA   .88 INCH HAIL
06/12/01   MARIOJN
Local storm report, Jun 12, 9:07 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0841 AM    HARTFORD                  IA   1 INCH HAIL
06/12/01   WARREN                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0905 AM    RED ROCK                  IA   1 INCH HAIL
06/12/01   MARION                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 11:38 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1138 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0847 AM    1 S PRAIRIE CITY          IA   WIND DAMAGE
06/12/01   JASPER                         TREE DOWN. REPORTED BY
                                          STORM SPOTTER.

0939 AM    ANKENY                    IA   1.75 INCH HAIL
06/12/01   POLK

0948 AM    1 N KNOXVILLE             IA   1 INCH HAIL
06/12/01   MARION                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0955 AM    LAUREL                    IA   1.75 INCH HAIL
06/12/01   MARSHALL                       REPORTED BY MEDIA.

0959 AM    1 W BAXTER                IA   1 INCH HAIL
06/12/01   JASPER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1000 AM    MAXWELL                   IA   .75 INCH HAIL
06/12/01   STORY                          REPORTED BY STORM
                                          SPOTTER.

1005 AM    COLLINS                   IA   1 INCH HAIL
06/12/01   STORY                          REPORTED BY MEDIA.

1015 AM    3 W ALLEMAN               IA   .75 INCH HAIL
06/12/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

1020 AM    11 SE GALESBURG           IA   1.25 INCH HAIL
06/12/01   JASPER                         REPORTED BY STORM
                                          SPOTTER.

1035 AM    4 SW STATE CENTER         IA   .75 INCH HAIL
06/12/01   MARSHALL                       REPORTED BY STORM
                                          SPOTTER.

1052 AM    2 S STATE CENTER          IA   1.75 INCH HAIL
06/12/01   MARSHALL                       REPORTED BY MEDIA.

1055 AM    LYNNVILLE                 IA   1.75 INCH HAIL
06/12/01   JASPER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1113 AM    5 S BERKLEY               IA   1.75 INCH HAIL
06/12/01   BOONE                          REPORTED BY MEDIA.

1123 AM    6 N SEARSBORO             IA   .75 INCH HAIL
06/12/01   POWESHIEK                      ROOF DAMAGE REPORTED BY
                                          STORM SPOTTER.

1125 AM    5 S MONTEZUMA             IA   TORNADO
06/12/01   POWESHIEK                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1132 AM    2 SE SCRANTON             IA   .75 INCH HAIL
06/12/01   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 12, 11:50 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    5 W MONTEZUMA             IA   TORNADO
06/12/01   POWESHIEK                      TORNADO WAS 5 MILES
                                          WEST (CORRECTION FOR
                                          DIRECTION)  OF
       Q                                   MONTEZUMA. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:06 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
Jun 11, 10:54 PM CDTSevere Thunderstorm WarningDMXPalo Alto51 min
Jun 11, 11:45 PM CDTSevere Thunderstorm WarningDMXPalo Alto45 min
Jun 12, 5:38 AM CDTSevere Thunderstorm WarningDMXMarshall32 min
Jun 12, 6:23 AM CDTSevere Thunderstorm WarningDMXTama47 min
Jun 12, 6:34 AM CDTSevere Thunderstorm WarningDMXPolk41 min
Jun 12, 6:35 AM CDTSevere Thunderstorm WarningDMXDallas30 min
Jun 12, 6:41 AM CDTSevere Thunderstorm WarningDMXJasper44 min
Jun 12, 7:24 AM CDTSevere Thunderstorm WarningDMXJasper31 min
Jun 12, 8:33 AM CDTSevere Thunderstorm WarningDMXWarren22 min
Jun 12, 8:42 AM CDTSevere Thunderstorm WarningDMXJasper, Marion28 min
Jun 12, 8:59 AM CDTSevere Thunderstorm WarningDMXMarion41 min
Jun 12, 9:02 AM CDTSevere Thunderstorm WarningDMXJasper38 min
Jun 12, 9:06 AM CDTSevere Thunderstorm WarningDMXMahaska39 min
Jun 12, 9:25 AM CDTSevere Thunderstorm WarningDMXGreene, Guthrie40 min
Jun 12, 9:31 AM CDTSevere Thunderstorm WarningDMXPolk19 min
Jun 12, 9:38 AM CDTSevere Thunderstorm WarningDMXJasper42 min
Jun 12, 9:45 AM CDTSevere Thunderstorm WarningDMXMarion30 min
Jun 12, 9:50 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas40 min
Jun 12, 9:57 AM CDTSevere Thunderstorm WarningDMXMarshall, Polk, Story38 min
Jun 12, 10:03 AM CDTSevere Thunderstorm WarningDMXGreene32 min
Jun 12, 10:19 AM CDTSevere Thunderstorm WarningDMXJasper21 min
Jun 12, 10:27 AM CDTSevere Thunderstorm WarningDMXBoone28 min
Jun 12, 10:38 AM CDTSevere Thunderstorm WarningDMXMarshall32 min
Jun 12, 10:41 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek29 min
Jun 12, 10:54 AM CDTSevere Thunderstorm WarningDMXBoone41 min
Jun 12, 11:09 AM CDTSevere Thunderstorm WarningDMXPoweshiek41 min
Jun 12, 11:13 AM CDTSevere Thunderstorm WarningDMXDallas42 min
Jun 12, 11:17 AM CDTTornado WarningDMXPoweshiek28 min
Jun 12, 11:18 AM CDTSevere Thunderstorm WarningDMXGreene42 min
Jun 12, 11:24 AM CDTSevere Thunderstorm WarningDMXHardin21 min
Jun 12, 11:50 AM CDTSevere Thunderstorm WarningDMXCrawford40 min
Jun 12, 11:57 AM CDTSevere Thunderstorm WarningDMXGreene28 min
Jun 12, 12:02 PM CDTTornado WarningDMXCrawford28 min
Jun 12, 12:11 PM CDTSevere Thunderstorm WarningDMXPoweshiek39 min
Jun 12, 12:22 PM CDTSevere Thunderstorm WarningDMXPolk38 min
Jun 12, 12:25 PM CDTSevere Thunderstorm WarningDMXGreene30 min
Jun 12, 12:28 PM CDTTornado WarningDMXCrawford32 min
Jun 12, 12:46 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama39 min
Jun 12, 12:48 PM CDTSevere Thunderstorm WarningDMXCarroll42 min
Jun 12, 1:22 PM CDTSevere Thunderstorm WarningDMXGreene28 min
Jun 12, 1:44 PM CDTSevere Thunderstorm WarningDMXJasper41 min
Jun 12, 1:51 PM CDTFlash Flood WarningDMXBoone, Story3 hr
Jun 12, 1:51 PM CDTSevere Thunderstorm WarningDMXCalhoun39 min
Jun 12, 2:08 PM CDTSevere Thunderstorm WarningDMXPolk42 min
Jun 12, 2:12 PM CDTFlash Flood WarningDMXGreene2 hr
Jun 12, 2:29 PM CDTFlash Flood WarningDMXJasper, Polk3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.